Alert archive / New York / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Aug 30, 2023, 4:25 AM EDT for 7 counties in New York. It took effect at Aug 30, 2023, 8:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2023, 4:25 AM EDT (08:25 UTC)
- In effect from
- Aug 30, 2023, 8:00 AM EDT
- Expired
- Aug 31, 2023, 2:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Jefferson County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
507 WHUS41 KBUF 300825 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 425 AM EDT Wed Aug 30 2023 NYZ004>006-301630- /O.NEW.KBUF.BH.S.0015.230830T1200Z-230831T0800Z/ Wayne-Northern Cayuga-Oswego- 425 AM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties. * WHEN...From 8 AM EDT this morning through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ007-301630- /O.NEW.KBUF.BH.S.0015.230830T1200Z-230831T0300Z/ Jefferson- 425 AM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Jefferson county. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
5 follow-up statements
480 WHUS41 KBUF 301430 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1030 AM EDT Wed Aug 30 2023 NYZ004>006-302230- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0800Z/ Wayne-Northern Cayuga-Oswego- 1030 AM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties. * WHEN...Through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ007-302230- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0300Z/ Jefferson- 1030 AM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Jefferson county. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
035 WHUS41 KBUF 301855 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 255 PM EDT Wed Aug 30 2023 NYZ004>006-310300- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0800Z/ Wayne-Northern Cayuga-Oswego- 255 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties. * WHEN...Through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ007-310300- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0300Z/ Jefferson- 255 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Jefferson county. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
375 WHUS41 KBUF 302010 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 410 PM EDT Wed Aug 30 2023 NYZ003-310415- /O.EXB.KBUF.BH.S.0015.000000T0000Z-230831T0600Z/ Monroe- 410 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe county. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ001-002-310300- /O.EXA.KBUF.BH.S.0015.000000T0000Z-230831T0300Z/ Niagara-Orleans- 410 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Niagara and Orleans counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ004>006-310415- /O.EXT.KBUF.BH.S.0015.000000T0000Z-230831T0600Z/ Wayne-Northern Cayuga-Oswego- 410 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ007-310300- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0300Z/ Jefferson- 410 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Jefferson county. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Apffel
592 WHUS41 KBUF 310251 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1051 PM EDT Wed Aug 30 2023 NYZ001-002-007-310400- /O.CAN.KBUF.BH.S.0015.000000T0000Z-230831T0300Z/ Niagara-Orleans-Jefferson- 1051 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have diminished. $$ NYZ003>006-310600- /O.CON.KBUF.BH.S.0015.000000T0000Z-230831T0600Z/ Monroe-Wayne-Northern Cayuga-Oswego- 1051 PM EDT Wed Aug 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego counties. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
893 WHUS41 KBUF 310538 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 138 AM EDT Thu Aug 31 2023 NYZ003>006-310645- /O.EXP.KBUF.BH.S.0015.000000T0000Z-230831T0600Z/ Monroe-Wayne-Northern Cayuga-Oswego- 138 AM EDT Thu Aug 31 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... Waves have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 4:06 AM EDT, 19 minutes earlier.
Area forecast discussion, Aug 30, 4:06 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
406 AM EDT Wed Aug 30 2023
.SYNOPSIS...
A cold front will bring a few showers mainly to the eastern Lake
Ontario region today. Fair and warm weather will then build into the
region starting Thursday and likely last through the long holiday
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
An area of showers and embedded thunderstorms with heavy rainfall
moving through the North Country early this morning. Most hi-res
guidance has this activity shifting east of the area by around
10z.
Upstream cold front will push through the region today with its
longwave trough crossing the area. Forcing from the longwave
trough/cold front along with diurnal instability will lend to
some additional scattered showers, mainly east of Lake Ontario.
Strong cold advection behind the cold front will send 850 mb
temperatures into the upper single digits C, so many areas will
see high temperatures not make it out of the 60s today.
Fair weather will return late today and tonight as high pressure
starts to build into the region. It will be a notably cooler night
with overnight low temperatures ranging from the lower 50s along the
lake shores and southeast of Lake Ontario to the mid to upper 40s
elsewhere.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Strong high pressure at the surface and aloft will build east across
the Great Lakes this period, ensuring fair dry weather to end the
workweek and kick off the holiday weekend. Cool north-northeasterly
winds will hold daytime temperatures down in the 60s to low 70s
Thursday. Center of the surface high will drift directly over the
forecast area Thursday night with excellent radiational cooling
conditions anticipated. Lows will range from the mid 40s across the
hilltops to the low 50s across the Lake Plains. Some fog development
is expected overnight, particularly across portions of the North
Country and Black River Valley, as well as down in the valleys of
the Southern Tier.
A warming trend will begin Friday and last well into next week as
the center of the surface high moves east of the region. Temps by
the afternoon will recover into the mid 70s, with lows Friday night
ranging in the 50s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mostly dry weather expected through Labor Day weekend, with the main
story weather-wise being the anticipated warming trend. Broad low-
amplitude ridging will initially be in place across the Great Lakes
Saturday, though weak mid-level troughing is expected to drift
across the forecast area later in the day and into Sunday. While
this will just result in added cloud cover for most, given the
consistent signal from deterministic guidance in a few showers
crossing the region, have again bumped PoPs above NBM's dry
forecast...This being for up in the North Country and St. Lawrence
Valley Saturday evening and overnight where moisture content looks
slightly better. Thereafter, ridging across the eastern CONUS is
expected to greatly amplify, with entirely dry weather returning to
the forecast.
Otherwise, as previously alluded to...Some impressive early
September warmth is expected to build across the region by early
next week as the strong ridge amplifies and moves east of the Great
Lakes, with added humidity as well. Temps to start the period
Saturday will be near to slightly above normal, though by Monday and
Tuesday will be well above normal with highs in the mid to upper 80s
to low 90s in spots. Overnight temps will also become quite muggy
with mid and upper 60s for lows across the lower terrain areas.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will deteriorate early this morning as a cold front
moves through the region. Most sites will experience MVFR cigs by
10z with IFR cigs setting up across the Southern Tier.
MVFR cigs in the wake of the cold front will be found across all of
the region through midday today, then improving conditions can be
expected for later in the day through tonight as high pressure and
drier air build in.
Outlook...
Thursday through Sunday...VFR.
&&
.MARINE...
A cold front will cross the lower Great Lakes today, with increasing
northwesterlies behind the front. Small craft headlines are in
effect for Lake Ontario and will be issued for Lake Erie following
the passage of this front.
Otherwise, a few waterspouts are possible on Lake Erie and Lake
Ontario with the passage of the cold front this morning and any
associated showers.
Quieter marine conditions are expected Thursday through this weekend
as ridging builds in.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 8 AM EDT this morning through
late tonight for NYZ004>006.
Beach Hazards Statement from 8 AM EDT this morning through
this evening for NYZ007.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for LEZ040-
041.
Small Craft Advisory from 8 AM this morning to 8 PM
EDT this evening for LOZ042.
Small Craft Advisory from 8 AM this morning to 11 PM EDT
this evening for LOZ043-044.
Small Craft Advisory from 11 AM this morning to 8 PM EDT
this evening for LOZ045.
&&
SYNOPSIS...RSH/TMA
NEAR TERM...Apffel/RSH/TMA
SHORT TERM...PP
LONG TERM...PP
AVIATION...Apffel/RSH/TMA
MARINE...Apffel/JJR/TMAHazardous weather outlook, Aug 29, 4:36 AM EDT, 23 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 436 AM EDT Tue Aug 29 2023 NYZ001>008-010>014-019>021-085-300845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 436 AM EDT Tue Aug 29 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 436 AM EDT Tue Aug 29 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 10:01 PM EDT | Small Craft Advisory | BUF | 28 hr |
Nearby
Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.